Hydroxychloroquine, eyesight problems?

Hi, another Hydroxychloroquine (and my first) post..

I've been taking 400mg of Hydroxychloroquine a day for about a year and half. I wondered if anyone has actually suffered from vision problems on this drug, how did they start and what was the outcome? Over the last week I've been getting a lot of visual disturbances and blurred peripheral vision which last for a considerable amount of time (I've booked the obvious appointments but have to wait). I'm also 3 months in to trying Etoricoxib.

Thanks in advance :)


10 Replies

  • Hiya G & welcome. Hydroxychloroquine does seem to be in the top 10 of subjects at the mo doesn't it?! It was my first DMARD & I did have light sensitivity whilst I was on it, also terribly dry eyes to the point I had to give up wearing contact lenses despite my optometrist b-i-l sending me different drops & lenses to try. Each felt as though they were covered in sand, very scratchy & irritable.

    I noticed an improvement when I first started on it but it became less effective over time. As I've already said I did have side effects (eye irritation & also headaches & as a result occasional nausea) but my Consultant asked if I was happy to stay on it & try double therapy with methotrexate which I tried but it didn't work so the HCQ was withdrawn & I stayed on MTX which has worked, along with my other meds & has for 6 years now.

    I'm not sure what you mean when you say "booked the obvious appointments", do you mean with your Rheumy or optician? I take it you've been having eye checks? There is a recognised risk to the eyes, generally in long term & high dose use (1000mg & over, used as a DMARD 200mg or 400mg daily is generally advised). Under the NICE guidelines it's recommended an eye test is performed before starting HCQ treatment & annually whilst taking it but of course anything unusual regarding visual disturbance should be reported. I would contact your Rheumy nurse if you don't have a Rheumy appointment any time soon. Alternatively it would be a good idea to see an optician, preferably one of the well known high street ones as they have all the latest equipment for pre-testing & testing.

    I've been taking etoricoxib about 4 years now & not had any trouble with my eyes on it although blurred vision & eye irritation are both listed as uncommon side effects. I've tried other COX NSAID's & it's been the most effective for me & now only take it on alternate days.

    I hope this helps. Many of us have had or are taking HCQ so you'll doubtless receive other replies & experiences. :)

  • Hi I haven't had any eye problems with this drug but have had my eyes checked before starting and now after a year. If possible get an urgent eye appointment...usually they will fit you in if you say that you are worried there is something wrong. Also have you got a nurse help line as they can advise as well. Good luck

  • I agree with the other two - I don't think you should wait for an appointment about something like this - try to get an emergency one if you can with an optometrist. I've been learning things about Hydroxy too from this site recently and these make sense of some things inexperienced myself while taking it for 18 months.

    The best place to ask would be on the Lupus UK HealthUnlocked because it is the first line treatment for Lupus so almost everyone there has tried or still takes it. I've seen several posts about eyes and Hydroxy on there and if you join and put eye problems in the search box many threads will come up.

    I do have very dry eyes but I didn't find Hydroxy worsened this affected my eyesight and RA itself can affect the eyes as I'm sure you know. But it's important to seek expert help before you can be sure and is apparently very easy for an optician to know if the Hydroxy is responsible. Good luck.

  • Hi & welcome. I've been on this drug now for nearly 3yrs. I was told to have my eyes checked before starting them & then yearly. Which I do, the optician who tests my eyes, says she has many clients who take them, some for many years. She has never come across anyone who's had problems because of the drugs. She is fully aware that there can be & has told me to come in straight away if I experience any problems. So I agree with your other answers seek advice asap.

  • I've not had any problems. I've been on it for at least five years,400mg a day. I see my opthamologist every six months to ensure there is no toxcicity in my retina. So far so good. I hope everything works out for you. Please let us know. Good luck to you.

  • No I haven't had any eyesight problems but you are doing the right thing and getting medical attention. Did you explain to the optometrists the issue? You may get in a bit quicker.

  • Just had my eyes checked as I could not stand light and they were so dry that tears kept running down my face. It was not due to the drugs but very dry eyes linked to ra. I had been using eye drops and had mentioned it to the rhumy when I last saw him but did not get much help. She told me that my tears did not have any oils left in them and that I needed to use eye drops every two hours and bath my eyelids with boiled water. This has my quite a difference as I can now see much better nolonger constantly blinking, and the light sensitivity has been reduced, so my mind is now a lot happier with taking the drug.

  • Hi G

    I agree with the others. There could be a number of reasons for this problem with your eyes, and it is rare with hydroxychloroquine, but it does happen, so better to get an earlier eye appointment if at all possible and if you haven't spoken to your rheumatology team yet, worth asking them if you should stop taking it as a precaution until you can get your eyes looked at.



  • I have been on either 200 mg. or, more currently 400 mg. per day of HCQ for nearly 15 years. I have Sjogren's Syndrome and that, of course, causes dry eyes. They tried putting in plugs (to keep tears "in" my eyes), had me on Restasis (which I did not like and it was very expensive) and always told me to use the good eye drops. Mine get dry from time to time when I get lazy about putting in drops. I would use the over the counter Refresh, Soothe, or whatever works best for you. They made me test my eyes every 6 months for a long time, then I went to one time per year. IF you should be unlucky enough to be affected by the drug, I understand it comes in the form of color blindness. In the early years, I thought they said it could make you go blind. Your Rheumy should have gone over ALL of this with you when you were put on the drug. I would not worry as I do not think toxicity is a "sudden" occurrence. I think it happens over time. Good luck, G, in your quest. I am not familiar with that other drug you take.

  • As far as I know (from my mum's experience) the particular type of eye problem most common with Hydroxy is macular degeneration - which shows up as loss of vision in the centre of your visual field, rather than the peripheral. I also thought it was more likely the longer you were on the med, and also the higher doses you took. My mum only got it after about twenty years or more on hydroxy, and she was taking it in the days when the doses were about twice as high as they give now. If you are worried, go and have an eye check from an optician that has the specialist equipment needed to check for medical conditions. Quite a lot of regular opticians now seem to have things like the slit lamps and other specialist equipment, as long as you tell them you want a check because you have an autoimmune condition. Then they know what to look for.

You may also like...